Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 291, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 1998, 3:10 PM CDT for Trego County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1998, 3:10 PM CDT (20:10 UTC)
- Expired
- Jul 28, 1998, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
019 WUUS1 KDDC 282009 RRA SVRDDC KSC195-282045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT TUE JUL 28 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 345 PM CDT * AT 308 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF TREGO CENTER MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED TREGO CENTER BY 315 PM CDT OGALLAH BY 325 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:53 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 28, 2:53 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT TUE JUL 28 1998 ...FORECAST CHALLENGES ARE POPS TONIGHT AND FRONTAL PLACEMENT TMRW... COLD FRONT MOVG SOUTH ACROSS CENTRAL NB AND S WY AHEAD OF SCHEDULE AND SHLD CONT ITS SOUTHWARD MOVMT INTO SWRN KS OVERNGT. JUST WHERE IT WILL BE BY 12Z WED IS ANYBODYS GUESS. IF GOOD AREA OF CNVCTN FIRES ALONG IT SOUTHWARD MVMNT WILL BE FASTER. ALSO WEAK SHRTWV SHOWING UP IN NERN CO ATTM WITH WEAK SFC LOW FORMING N OF SYRACUSE IS CAUSING SOME BACKING OF SFC WINDS. SOME CONVERG FORMING AHD OF WAVE AND TROF FIRING SOME TSTMS ALSO ATTM IN N CWA. WITH VORT AND CURRENT TSTMS IN NORTH WILL CARRY BEST POPS THAT AREA WITH 40 PCT AND 20 TO 30 PCT ELSEWHERE. FOR TEMPS WILL NOT STRAY FROM PERSISTENCE. ON WED NGM IS ODD MAN OUT ON COLD FRONTAL PLACEMENT AND WILL USE AVN/ETA SFC WHICH IS MORE SOUTH. WILL GUESS FRONT TO END UP GENERALLY FROM MEADE TO LAKIN WITH SERLY UPSLOPE IN THE EAST AND SOUTH WINDS IN THE WEST CWA. TEMPS WILL BE ADJ TO FIT AND WILL GO AROUND 92 WEST AND 85 TO 90 EAST. WITH FRONTAL BNDRY CONVERG AND ANOTHER WAVE BY AVN WILL CONT 30 POPS ACROSS THE BOARD. ON WED NIGHT AND THURS AGAIN FRONTAL BOUNDARY HARD TO GUESS WHERE IT WILL BE. WITH CONT OF VORTS AND CONVERG ON BOUNDARYS WILL KEEP SOME POPS GOING FROM 20 TO 30 PCT WITH 40 IN THE NORTH WHERE BEST PVA IS AND DEEP LAYER MSTR FOR WED NIGHT. AVN HAS STRONGEST VORT AND WILL USE. VORT THEN MOVS EAST BY 12Z THURS WITH NVA BEHIND IT AND WILL NOT GO WITH ANY POPS ON THURS. NERLY UPSLOPE FLOW MAY LEAD TO LOTS OF CLOUDS OR STRATUS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 067/089 067/086 067 233 GCK 065/090 066/086 067 233 EHA 064/092 066/089 067 232 LBL 065/092 067/090 067 232 HYS 066/087 065/084 067 434 P28 072/090 072/092 070 332 .DDC...NONE KRUSE
In the hours before
Special weather statement, Jul 28, 11:00 AM CDT, 4 hours 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-290600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT TUE JUL 28 1998 A FEW STORM SPOTTERS MAY BE REQUIRED TODAY. THE COMBINATION OF DEEP MOISTURE AND WEAK MID-LEVEL DISTURBANCES MAY SET OFF A FEW THUNDERSTORMS LATER THIS AFTERNOON AND EARLY EVENING. THE MOST LIKELY AREAS WILL BE EAST OF A LINE FROM LIBERAL TO DODGE CITY AND LARNED. A FEW OF THESE MAY APPROACH SEVERE LIMITS ...HOWEVER THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.